Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 101, NWS Detroit, MI

August 16, 2003Lenawee County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Aug 16, 2003, 3:32 PM EDT for Lenawee County, Michigan. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2003, 3:32 PM EDT (19:32 UTC)
Expired
Aug 16, 2003, 4:15 PM EDT
In force
43 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Lenawee County, MI

The radar

The Detroit radar (KDTX), 85 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 2:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 727 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
727 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 161932 RRA
SVRDTX
MIC091-162015-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
332 PM EDT SAT AUG 16 2003

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LENAWEE COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 415 PM EDT

* AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF CLINTON...OR 14 MILES
  NORTH OF ADRIAN...MOVING SOUTHEAST AT 20 MPH. THIS SEVERE
  THUNDERSTORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH AND
  HAIL UP TO ONE INCH IN DIAMETER.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLINTON AT 340 PM EDT
  TIPTON AT 345 PM EDT
  TECUMSEH AT 355 PM EDT
  BRITTON AT 405 PM EDT
  HOLLOWAY AT 410 PM EDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4207 8387 4206 8420 4190 8398 4191 8384
          4207 8380

$$

SC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 11:10 AM EDT, 4 hours 22 minutes earlier.

Area forecast discussion, Aug 16, 11:10 AM EDT, 4 hours 22 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1110 AM EDT SAT AUG 16 2003

SEVERE THUNDERSTORM POTENTIAL THIS AFTERNOON/EARLY EVENING FOR SOUTH
HALF OF CWA...

SURFACE FRONT KICKING OFF CONVECTION THIS MORNING ACROSS FAR NORTH
CWA. THIS FRONT WILL SAG SOUTH THROUGH THE AFTERNOON AND EVENING
PROVIDING A SOURCE OF LOW LEVEL CONVERGENCE AND LIFT. /CURRENTLY...
CONVECTION HAS TENDED TO WEAKEN AS IT MOVES INTO CWA. TWO FACTORS
HERE AT PLAY...CONVECTION OUTRUNNING LOW LEVEL FORCING AND POCKET OF
WARMER MID LEVEL OVER CWA. EXPECT BOTH OF THESE FACTORS TO BECOME
MORE SUPPORTIVE OF CONVECTION THROUGH THE AFTERNOON./ A POTENT UPPER
LEVEL JET WILL NOSE INTO SE LOWER MICHIGAN THIS AFTERNOON PLACING
SOUTH HALF OF CWA IN FAVORABLE LFQ OF EXIT REGION YIELDING
IMPRESSIVE UPPER LEVEL DIVERGENCE. /SHRA-TSRA ONGOING ON A MOP-MBL
LINE ARE ASSOCIATED WITH THE NOSE OF THIS JET./ DEW POINTS IN LOW 70S
INDICATIVE OF GOOD MOISTURE AVAILABILITY. MODIFIED DTX SOUNDING OF
87/70 YIELDS CAPES IN 3500 J/KG RANGE. MID LEVEL WIND FIELDS IN THE
35 TO 40 KNOT RANGE WILL AID IN CELL ORGANIZATION THIS AFTERNOON.
GIVEN TIMING OF SYSTEM INTO CWA...SEVERE THUNDERSTORM POTENTIAL WILL
BE M 59 SOUTH...INCREASING TOWARD THE OHIO BORDER. MAIN CONCERN HERE
LOOKS TO BE WIND...TO 70 MPH...WITH MID LEVEL JET WORKING IN...AND
DRY AIR NOTED IN MID LEVELS. HOWEVER...GIVEN HIGH INSTABILITY AND
RELATIVELY STRONG DYNAMICS...CANNOT RULE OUT HAIL TO ONE INCH IN
DIAMETER. SOMEWHAT STRONGER MID LEVEL FLOW WILL PROMOTE FASTER CELL
MOVEMENT TODAY THAN IN PREVIOUS DAYS...SO URBAN FLOOD POTENTIAL WILL
BE REDUCED...BUT NOT ENTIRELY ELIMINATED...AS MOIST ATMOSPHERE AND
VIGROUS DYNAMICS WILL PRODUCE HEAVY RAIN IN CELLS.

EARLY MORNING DISCUSSION FOLLOWS...

ONE MORE HUMID/HOT DAY.

MOIST AND UNSTABLE AIRMASS IN PLACE OVER SOUTHEAST MICHIGAN.
SURFACE DEW POINTS CONTINUE TO HOVER AROUND 70 DEGREES ACROSS MUCH
OF THE CWA. RELIEF IS ON THE WAY HOWEVER...AS A COLD FRONT IS
CURRENTLY DROPPING SOUTH THROUGH THE NORTHERN GREAT LAKES.
PRETTY GOOD CHANCE FOR SOME SEVERE THUNDERSTORMS THIS AFTERNOON
ACROSS THE SOUTHERN THIRD OF THE CWA (IF CONVECTION INITIATES).
WARM AIRMASS/MID LEVEL CAP MAY PREVENT STORMS FROM DEVELOPING.
THE CANADIAN MODEL IS SHOWING NO MEASURABLE QPF.
CAPES SHOULD BUILD TO AROUND 3000 J/KG. 500 MB COLD POOL (-12 C)
DROPS INTO NORTHERN LOWER MICHIGAN. FREEZING LEVELS WILL COME
CRASHING DOWN DURING THE DAY (FALLING TO 12000 FEET). MUCH BETTER
WIND FIELD TODAY AS WELL...AS 50 KNOT JET AT 500 MB NOSES INTO
SOUTHERN LOWER MICHIGAN. MESOETA SHOWS THE FRONT MOVING INTO
MONROE/LENAWEE COUNTIES AT 21Z...COINCIDENT WITH THE PEAK HEATING OF
THE DAY. ONE NEGATIVE IS THE WEAK FLOW IN THE LOW LEVELS. PLAN ON
CARRYING 50 POPS NEAR OHIO BORDER...WITH 20 POPS ACROSS THE FAR
NORTH. WILL CONTINUE THE MENTION OF MORNING FOG...AS SURFACE
VISIBILITIES ARE CURRENTLY BETWEEN 2 AND 3 MILES. MAX TEMPS IN THE
UPPER 80S LOOKS OK FOR TODAY.

AFTER THE FRONT SLIDES THROUGH LATE TODAY...QUIET WEATHER EXPECTED
THROUGH TUESDAY. LARGE UPPER LEVEL RIDGE OVER CENTRAL U.S. WILL
AMPLIFY AND EXTEND INTO CENTRAL CANADA...BEFORE FOLDING OVER INTO
THE GREAT LAKES REGION ON MONDAY. AT THE SURFACE...HIGH PRESSURE
(1020 MB) OVER MANITOBA/ONTARIO WILL SETTLE INTO THE CENTRAL GREAT
LAKES REGION BY MONDAY...PROVIDING A FEW DAYS OF DRY WEATHER
(BEGINNING SUNDAY). ETA CU RULE SUGGESTING PLENTY OF CU ON
SUNDAY...THUS WILL BE GOING WITH THE PARTLY SUNNY FORECAST. DRYER
AIR WILL CONTINUE TO FILTER INTO SOUTHEAST MICHIGAN SUNDAY
NIGHT/MONDAY AS SURFACE DEW POINTS FALL INTO THE 50S. NO CHANGES
MADE BEYOND MONDAY.

.DTX...NONE.

SF

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Aug 16, 2:09 PM EDT, 1 hour 23 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-171000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
209 PM EDT SAT AUG 16 2003

...SEVERE THUNDERSTORM WATCH 863 IN EFFECT UNTIL 8 PM FOR MUCH OF
SOUTHEAST LOWER MICHIGAN...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EARLY EVENING
IN AND SOUTH OF THE SAGINAW VALLEY. SOME OF THESE STORMS MAY BE
SEVERE. THE PRIMARY HAZARD WILL BE WIND GUSTS TO 70 MPH WITH HAIL TO
ONE INCH IN DIAMETER. AN ISOLATED TORNADO IS POSSIBLE AS WELL.
TIMING ON SEVERE THUNDERSTORMS WOULD PLACE THE STORMS IN THE SAGINAW
VALLEY...I 69 CORRIDOR...AND M 59 CORRIDOR BETWEEN 2 PM AND 6 PM...I
94 BETWEEN 3 PM AND 7 PM...AND ALONG THE OHIO BORDER BETWEEN 4 PM
AND 8 PM.

WARM AND HUMID AIR REMAINS IN PLACE OVER ALL OF SOUTHEAST MICHIGAN
THIS AFTERNOON. THIS WILL COMBINE WITH DAYTIME HEATING AND A COLD FRONT
TO PROVIDE THE OPPORTUNITY FOR THUNDERSTORMS. THE COLD FRONT WILL
MOVE FROM THE SAGINAW VALLEY AND THUMB...THEN INTO THE DETROIT AREA
BY MID AFTERNOON. STORMS THAT DEVELOP ALONG THE FRONT WILL MOVE
QUICKLY TOWARD THE SOUTHEAST AND BE OUT OF SOUTHEAST MICHIGAN BY 10
PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS ANOTHER CHANCE OF THUNDERSTORMS ACROSS SOUTHEAST MICHIGAN
ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER.
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

BT

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 1:56 PM EDTSpecial Marine WarningDTX49 min
Aug 16, 3:32 PM EDTSevere Thunderstorm WarningDTXOakland, Wayne73 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.